Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 272, NWS Austin/San Antonio, TX

September 17, 2006Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 17, 2006, 7:11 PM CDT for Frio County, Zavala County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2006, 7:11 PM CDT (00:11 UTC)
Expired
Sep 17, 2006, 8:15 PM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 94 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2862 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:34 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 17, 6:34 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT SUN SEP 17 2006

.AVIATION...
SCT RA/TSRA WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY AHEAD OF COLD FRONT CURRENTLY DRAPED ACROSS CENTRAL
TEXAS. NOT ANTICIPATING MUCH MORE ACTIVITY AROUND THE KDRT
AERODROME TONIGHT, AND WILL CONTINUE TO SEE LIGHT NE WINDS UNTIL ABOUT
05Z MONDAY, WHEN WINDS ARE EXPECTED TO INCREASE TO 10-15KTS.
ELSEWHERE ACROSS SOUTH CENTRAL TEXAS, WILL CONTINUE TO SEE RA/TSRA
OVERNIGHT, BRINGING THE POSSIBILITY OF TEMPO MVFR CIGS AND VSBYS
THROUGH 14Z MONDAY.

&&

.PREV DISCUSSION... (ISSUED 352 PM CDT SUN SEP 17 2006)

DISCUSSION...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE
REMNANTS OF HURRICANE LANE WILL FILL-IN ALONG THE RIO GRANDE VALLEY
THIS EVENING AND TRANSITION EAST OVERNIGHT...BRINGING HEAVY RAINS
TO THE AUSTIN/SAN ANTONIO I-35 CORRIDOR. RAIN IS FORECAST TO EXIT
TO THE EAST DURING THE DAY MONDAY...MOVING EAST OUT OF LAVACA AND
FAYETTE COUNTIES SOMETIME IN THE AFTERNOON. RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM ONE TO THREE INCHES WITH ISOLATED AMOUNTS UP
TO 6 INCHES. HOWEVER...AREAS THAT HAVE ALREADY RECEIVED SOAKING
RAIN WILL SEE STORM TOTAL RAINFALL AMOUNTS UP TO 8 INCHES. IF THE
12Z NAM(WRF) SOLUTION VERIFIES...AMOUNTS WILL BE CLOSER TO
WIDESPREAD 2-4 INCH AMOUNTS FROM SAN ANTONIO TO AUSTIN...WHICH
WOULD CAUSE PROBLEMS FOR MORNING COMMUTERS.

THE WELL-ADVERTISED COLD FRONT WILL PUSH THROUGH LATE TONIGHT AND
EARLY MONDAY...WITH MUCH DRIER AIR MOVING IN BEHIND IT. BETWEEN
COLD AIR ADVECTION BEHIND THE FRONT AND EVAPORATIVE COOLING FROM
THE DRY POST-FRONTAL AIR MOVING OVER WET SURFACES...WELL SEE
BELOW NORMAL TEMPERATURES ON TUESDAY. GULF MOISTURE IS FORECAST TO
RETURN LATE WEDNESDAY NIGHT INTO THURSDAY IN ADVANCE OF A
DEVELOPING TROUGH TO THE NORTH AND WEST...WHICH WILL EVENTUALLY
PUSH A COLD FRONT THROUGH LATER IN THE WEEKEND. CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL EXIST UNTIL ON FRIDAY AND SATURDAY UNTIL
THE FRONT CLEARS THE AREA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING COUNTIES:
BANDERA... BLANCO... BURNET... DIMMIT... EDWARDS... GILLESPIE...
KENDALL... KERR... KINNEY... LLANO... MAVERICK... MEDINA... REAL...
UVALDE... VAL VERDE... AND ZAVALA.

FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING COUNTIES:
BEXAR... COMAL... FRIO... HAYS... TRAVIS... AND WILLIAMSON.

FLASH FLOOD WATCH UNTIL 6 PM MONDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BASTROP... CALDWELL... DE WITT... FAYETTE...
GONZALES... GUADALUPE... KARNES... LAVACA... LEE... AND WILSON.

&&

08/25
Hazardous weather outlook, Sep 17, 5:53 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 AM CDT SUN SEP 17 2006

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
553 AM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
DEEP TROPOSPHERIC MOISTURE AND PERTURBATIONS EMANATING FROM THE
REMNANTS OF PACIFIC HURRICANE LANE WILL PRODUCE ADDITIONAL HEAVY
RAINS ACROSS SOUTH CENTRAL TEXAS TODAY AND TONIGHT. THIS MAY LEAD
TO ADDITIONAL FLASH FLOODING THROUGH TONIGHT. A COLD FRONT ENTERING THE
AREA LATE TONIGHT AND EARLY MONDAY MORNING MAY HELP FOCUS ADDITIONAL
HEAVY RAINFALL AND RESULTANT FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEP MOISTURE WILL INTERACT WITH A COLD FRONT MOVING THROUGH THE
AREA EARLY MONDAY FOR ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS.
RAINS SHOULD END FROM THE NORTH BY MONDAY AFTERNOON AS A HIGH
PRESSURE RIDGE BUILDS INTO THE AREA. ANOTHER UPPER LEVEL SYSTEM
WILL PUSH ACROSS FROM THE WEST LATE THURSDAY INTO EARLY FRIDAY
WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NECESSARY
LATER TODAY AND TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:06 PM CDTFlash Flood WarningEWXFayette3 hr
Sep 17, 9:12 PM CDTFlash Flood WarningEWXAtascosa4 hr
Sep 17, 10:35 PM CDTFlash Flood WarningEWXKarnes3 hr
Sep 17, 11:18 PM CDTFlash Flood WarningEWXDeWitt3 hr
Sep 17, 11:48 PM CDTFlash Flood WarningEWXWilson117 min
Sep 18, 12:25 AM CDTFlash Flood WarningEWXGuadalupe95 min
Sep 18, 12:39 AM CDTFlash Flood WarningEWXBastrop2 hr
Sep 18, 12:45 AM CDTFlash Flood WarningEWXCaldwell2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.